Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 82, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 8, 1998, 2:00 PM EDT for Chatham County, Georgia. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 2:00 PM EDT (18:00 UTC)
- Expired
- May 8, 1998, 3:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 2:01 PM EDT | Hail 1 | Wilshire, GA | |
| May 8, 2:01 PM EDT | Thunderstorm Wind 52 | Wilshire, GA | |
| May 8, 2:10 PM EDT | Tornado F0 | Savannah, GA | Trees and limbs down and minor damage at local mall. |
| May 8, 2:18 PM EDT | Hail 1.75 | Isle Of Hope, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 386 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 081759 RRA SVRCHS GAC051-081900- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 200 PM EDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHATHAM COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 300 PM EDT * AT AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF SAVANNAH ... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AT SAVANNAH AT 205 PM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:45 AM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 8, 9:45 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 945 AM EDT FRI MAY 8 1998 ATMOSPHERE OVER CWA SHOULD DRY OUT FAIRLY QUICKLY ONCE THE STRONG WESTERLY FLOW DEVELOPS OVER THE AREA. ONLY ITEM OF CONCERN AT THIS TIME IS THE CLUSTER OF THUNDERSTORMS IN SOUTH CENTRAL GEORGIA. WITH THE FRONT STILL TO THE WEST OF SE GEORGIA/S COASTAL S.C....THE POPS WILL NEED TO REMAIN IN THE FORECAST. TEMPERATURES AND WINDS LOOK OK. CWF...NO SIGNIFICANT CHANGES EXPECTED. .CHS...SCA CAPE ROMAIN TO SAVANNAH. JH
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:08 PM EDT | Tornado Warning | CHS | Chatham | 17 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.